Hail, Wythe
- When
- August 23, 2:30 PM EST
- Where
- Wythe County, 3 mi SSW of Cripple Creek
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.780, -81.121
A nearly stationary front across central Virginia, combined with an unstable airmass led to scattered thunderstorms across the mountains of southwest Virginia. Several of the thunderstorms became severe producing hail up to the size of quarters, and downing a tree.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A nearly stationary front across central Virginia, combined with an unstable airmass led to scattered thunderstorms across the mountains of southwest Virginia. Several of the thunderstorms became severe producing hail up to the size of quarters, and downing a tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 23, 2:29 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT THU AUG 23 2007
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO RESULT IN ABOVE NORMAL
TEMPERATURES THROUGH SATURDAY...ESPECIALLY IN THE MOUNTAINS.
SHALLOW EASTERLY FLOW ACROSS THE PIEDMONT WHICH HAS BEEN
RESPONSIBLE FOR LOW CLOUDS AND COOLER DAYTIME TEMPERATURES WILL
BECOME MORE SOUTHERLY... ALLOWING HOT CONDITIONS TO RETURN ONCE
AGAIN BY FRIDAY AND ESPECIALLY SATURDAY. A COOL FRONT WILL MOVE
THROUGH THE REGION OVER THE WEEKEND...BRINGING A BETTER CHANCE FOR
SCATTERED THUNDERSTORMS FOR MOST LOCATIONS INTO SUNDAY.
TEMPERATURES SHOULD DROP BACK AGAIN TO NEAR NORMAL FOR MOST OF
NEXT WEEK BEHIND THIS FRONT.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
RADAR SHOWING ISOLD CONVECTION ACROSS THE WEST WHICH WILL MOVE VERY
SLOWLY SOUTHEAST BUT NOT LIKELY MOVE MUCH EAST OF BLUE RDG DUE TO
MORE STABLE AIR...SO EXPECTING QUICK DISSIPATION OF ISOLD
CONVECTION BY EARLY EVENING. SATL SHOWS STRATUS ACROSS THE
PIEDMONT FINALLY THINNING BUT BY THIS TIME WILL NOT BREAK UP
ENOUGH FOR APPRECIABLE HEATING...AND EXPECT TO FILL BACK IN AGAIN
QUICKLY THIS EVENING AS LIGHT EARLY FLOW CONTINUES. INCREASED SKY
COVER AND ADDED AREAS OF FOG ONCE AGAIN PER MODEL VERTICAL
PROFILES AND GENERALLY SIMILAR CONDITIONS TO LAST NIGHT. AM GOING
A FEW DEG ABOVE MAV LOW TEMP GUIDANCE IN THE PIEDMONT AND AT USUAL
LOCATIONS WERE COOL BIAS EXISTS...SUCH AS LWB.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
LOW LEVEL WINDS VEER FROM SOUTHEAST TO SOUTHERLY DURING DAY FRIDAY
AND THIS SHOULD HELP STRATUS BREAK UP A BIT EARLIER THEN TODAY...BUT
NAM SUGGESTS SOME CLOUDS HANGING IN ALONG BLUE RDG NEAR NC/VA
BORDER THROUGH MIDDAY. DESPITE SOME DECENT INSTABILITY IN FCST
SNDGS BY FRI AFTERNOON...GENERAL SUBSIDENCE AND DRIER AIR MID
LEVELS...PLUS SLOW START TO HEATING OUT EAST...SHOULD KEEP AN
ISOLD CONVECTION CONFINED TO HIGHER ELEVATIONS WITH FIRST
FORMATION ALONG THE RIDGES. MAV RUNNING A BIT WARM STILL FOR MOST
PLACES SO WENT 3-4 DEG COOLER FOR HIGHS FRIDAY.
FRONT APPROACHES LATE IN THE DAY SATURDAY FROM THE NORTHWEST...BUT
IN ADVANCE WITH SW TO WEST FLOW TEMPS SHOUDL REALLY SOAR
ESPECIALLY IN THE PIEDMONT WITH DOWNSLOPE. E XPECT MAV TEMPS
CLOSER TO WHAT WE SEE...WITH UPPER 90S EAST AND UPPER 80S TO MID
90S WEST. BETTER CHANCES OF CONVECTION AHEAD OF FRONT BUT AGAIN
THIS WILL INITIALLY BE ALONG HIGHER RIDGES. TRUE FRONTAL FORCING
LIKELY NOT TO ARRIVE UNTIL OVERNIGHT OR EVEN SUNDAY. FR SUNDAY
PLAYING THE LIKELIHOOD THAT BOUNDARY WILL BE IN VCNTY...ALTHOUGH
GFS SUGGESTING IT MAY BE MOSTLY THROUGH THE AREA BY EARLY
SUNDAY...BUT KEPT CHC POPS UP FOR ALL LOCATIONS. STILL NOT HOPEFUL
THERE WILL BE WIDESPREAD SIGNIFICANT RAINFALL..ESPECIALLY IF FRONT
SLIDES THROUGH OVERNIGHT SATURDAY NIGHT. MORE CLOUDS AROUND SUNDAY
SHOULD HELP KEEP HIGHS DOWN A BIT COMAPRED TO SATURDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WEAK FRONTAL BOUNDARY LIKELY TO MOVE SOUTHEAST OF THE FCST AREA
SUNDAY NIGHT AND BEGIN TO DISSIPATE BY MONDAY ACROSS THE
CAROLINAS. THIS WEAKENING BOUNDARY MAY STILL BE CLOSE ENOUGH TO HELP
FOCUS BETTER CHANCES FOR DIURNAL CONVECTION ACROSS THE SOUTHERN
PORTION OF THE AREA ON MONDAY...BUT SOMEWHAT HIGHER CLOUD COVER
AND LOWER 850MB TEMPS BEHIND FRONT WILL ALSO ALLOW FOR COOLER
TEMPERATURES ACROSS THE FCST AREA. OTHERWISE HIGH PRESSURE WILL
DOOMINATE MOST OF THE WEEK BEYOND MONDAY. TREND IN THE GUIDANCE
HAS BEEN TO LOWER HIGH TEMPS LITTLE BY LITTLE...AS PROBABILITY OF
CONTINUED NE TO SE FLOW AND MORE CLOUDINESS LOOKS BETTER AND
BETTER FOR MUCH OF NEXT WEEK. FOR NOW WILL CONTINUE GOING WITH
THIS GUIDANCE...ALTHOUGH I WONDER ABOUT POSSIBILITY OF SOME WARMUP
IN ADVANCE OF NEXT FRONTAL SYSTEM WHICH WILL APPROACH LATE IN THE
WEEK AS FLOW TURNS MORE SW. IN ANY CASE...THE BULK OF THE WEEK
WILL BE AT OR BELOW NORMAL TEMPERATURES...WHICH WILL BE A NICE
CHANGE. SOME PRECIP CHCS REMAIN EVERY DAY BUT CERTAINLY ON THE LOW
SIDE...AND FOCUS WILL SHIFT MORE BACK TOWARD HIGHER ELEVATIONS BY
MID WEEK ONCE THE OLD BOUNDARY HAS COMPLETELY DISSIPATED. REALLY
MAINLY A CLIMATOLOGY FCST FOR MOST OF NEXT WEEK FOR TEMPS AND
PRECIP...WITH THE FAR SW PERHAPS BEING A BIT ABOVE NORMAL STILL.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/... A SHALLOW LAYER (1500
FEET) OF MARINE MOISTURE EXISTS ALONG AND EAST OF THE BLUE RIDGE.
THIS STABLE LAYER OF AIR WILL PERSIST THROUGH EARLY
FRIDAY...RESULTING IN LOW CIGS AND RESTRICTED VSBYS. WEST OF THIS
AIRMASS...FULL SOLAR INSOLATION IS EXPECTED WITH SCT-BKN AREAS OF
CU. DIFFERENTIAL HEATING BETWEEN THE CLOUD AREA TO THE EAST AND
HEATING OF THE MTNS WILL RESULT IN SCT TSRA OVER AND WEST OF THE
MTNS THIS AFTN AND EVE. WIND FIELDS ARE WEAK...SO TSTMS WILL BE
SLOW MOVING OR NEARLY STATIONARY. LOSS OF HEATING AT SUNSET SHOULD
RESULT IN DEMISE OF SHOWER ACTIVITY.
A MORE TYPICAL SUMMERTIME PATTERN REDEVELOPS FRIDAY AS THE MARINE
AIRMASS ERRODES. SHOULD BE A HOT AREAWIDE BOTH FRIDAY AND
SATURDAY WITH FORMATION OF SCT-BKN CU ALONG WITH SLOW MOVING AIR
MASS DEEP CONVECTION DURING THE PEAK HEATING PART OF THE DAY.
A COLD FRONT WILL APPROACH THE AREA EARLY SUNDAY AND BRING MORE
IN THE WAY OF CLOUD COVER...MOVING IN FROM THE OHIO VALLEY. THIS
FEATURE WILL ALSO BE THE FOCUS FOR SHRA/TSRA.
THE FRONT IS EXPECTED TO STALL OVER THE AREA EARLY NEXT WEEK...SO
ANTICIPATE BKN AREAS OF CLOUD COVER ALONG WITH DIURNAL CYCLE OF
SHRA/TSRA.
&&
.CLIMATE...
RECORD HIGH MINIMUM (WARMEST LOWS)
AUGUST 24TH AUGUST 25TH AUGUST 26TH
ROANOKE 74/2002 71/1978 70/1978
LYNCHBURG 72/1968 71/1993 74/1903
DANVILLE 74/1968 73/1968 72/1949
BLACKSBURG 65/2002 66/1989 64/1959
BLUEFIELD 68/1994 68/1975 69/1975
RECORD HIGHS
AUGUST 24TH AUGUST 25TH AUGUST 26TH
ROANOKE 93/1998 95/1993 98/1959
LYNCHBURG 97/1968 100/1943 95/1900
DANVILLE 98/1983 98/1998 98/1968
BLACKSBURG 93/1983 90/1993 91/1993
BLUEFIELD 87/1995 89/1995 87/1993
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...SK
AVIATION...PM
CLIMATE...WPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 522 AM EDT THU AUG 23 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043-044-WVZ042>045- 240930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-MERCER-SUMMERS- MONROE-GREENBRIER- 522 AM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH THE BEST CHANCE ALONG THE BLUE RIDGE. A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE PENNY SIZED OR LARGER HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ045>047-058-059-240930- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 522 AM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 AM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 SE BAYWOOD 36.58N 80.97W
08/22/2007 E0.75 INCH GRAYSON VA PUBLIC
&&
HYSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 202 PM EDT THU AUG 23 2007 NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-232000- WATAUGA NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA- TAZEWELL VA-MERCER WV- 202 PM EDT THU AUG 23 2007 THE FORMATION OF WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ALONG AND WEST OF INTERSTATE 77 THIS AFTERNOON. DUE TO THE SLOW MOVEMENT...THESE STORMS MAY PRODUCE ISOLATED...BUT VERY HEAVY AMOUNTS OF RAINFALL. BETWEEN ONE AND TWO INCHES OF RAIN MAY OCCUR FROM ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON. HOWEVER IT SHOULD FALL OVER A VERY LOCALIZED AREA. POOR DRAINAGE FLOODING IS POSSIBLE WHERE THE HEAVY RAIN OCCURS. BE ON THE LOOKOUT FOR DEBRIS ON ROADWAYS ALONG WITH FLOODED DITCHES AND SMALL DRAINAGES. THESE STORMS MAY ALSO PRODUCE SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER UPDATES...OR IF A WARNING IS ISSUED. 11
The Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
One tree was blown down in Volney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56543, 56544, 56545, 56547.